A New Decade of ME Research: The 11th Invest in ME International ME Conference 2016
Mark Berry presents the first in a series of articles on the 11th Invest in ME International ME Conference in London ...
Discuss the article on the Forums.

What happens when serotonin and dopamine are increased in the intestines?

Discussion in 'General ME/CFS Discussion' started by pizzahead, Mar 21, 2016.

  1. pizzahead

    pizzahead

    Messages:
    7
    Likes:
    1
    Does this impact mood, digestion or both?
     
  2. msf

    msf Senior Member

    Messages:
    3,271
    Likes:
    4,581
    I have heard that serotonin increases gut motility, but I donĀ“t know about dopamine.
     
  3. invisiblejungle

    invisiblejungle Senior Member

    Messages:
    191
    Likes:
    168
    Serotonin increases gut motility. There are pro-motility drugs that stimulate 5HT4 receptors, such as prucalopride.

    Dopamine decreases gut motility, since dopamine antagonizes acetylcholine, which is the main neurotransmitter in the digestive system. There are pro-motility drugs that block dopamine, which increases acetylcholine concentrations, such as domperidone.
     
  4. JES

    JES Senior Member

    Messages:
    630
    Likes:
    1,107
    Regarding mood, there is no direct connection with serotonin levels in the brain and serotonin in the intestines. The classic example is eating a banana - contains lots of serotonin - but bananas don't cure depression, let alone influence brain serotonin levels.
     
  5. Justin30

    Justin30 Senior Member

    Messages:
    1,065
    Likes:
    1,283
    You also have to understand that most with ME/CFS have altered gut flora resulting in access levels of free radicals in the system.

    This then results in deficits and conversion issues of vitamins, minerals and amino acids into critical neurotramsmitters ie. Serotonin which is involved in 3000 bodily process if memory serves me correctly.

    LPS at high levels in the blood stream is directly correlated to conversion issue of L Tryptophan into Serotonin again if my memory serves me correctly.
     
  6. ukxmrv

    ukxmrv Senior Member

    Messages:
    4,367
    Likes:
    4,490
    London
    I'd always assumed that it was the "serotonin" effect that caused gut issues for me when I took antidepressants.

    My stomach grew painful, distended and mobility seemed to stop altogether.

    (p.s. I was not suffering from depression. The AD trial was supposed to help with pain and sleep but didn't)

    Not sure why this happened. Just mentioning in case it is useful.
     
  7. Justin30

    Justin30 Senior Member

    Messages:
    1,065
    Likes:
    1,283

    Was it the chicken or the egg....tough to know
     

See more popular forum discussions.

Share This Page